Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 257, NWS Twin Cities, MN

September 15, 2010Chippewa County, Kandiyohi County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 15, 2010, 2:35 AM CDT for Chippewa County, Kandiyohi County, Swift County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2010, 2:35 AM CDT (07:35 UTC)
Expired
Sep 15, 2010, 2:54 AM CDT
In force
19 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Chippewa County, MN, Kandiyohi County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KMPX 150735
SVRMPX
MNC023-067-151-150815-
/O.NEW.KMPX.SV.W.0257.100915T0735Z-100915T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 AM CDT WED SEP 15 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
  SOUTHEASTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
  EASTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 315 AM CDT

* AT 234 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF GLUEK...OR ABOUT 11 MILES NORTHEAST OF MONTEVIDEO...
  AND MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WILLMAR...
  RAYMOND...
  KERKHOVEN...
  PRIAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4535 9523 4510 9496 4491 9556 4505 9571
TIME...MOT...LOC 0735Z 234DEG 29KT 4504 9552

$$
1 follow-up statement
638 
WWUS53 KMPX 150754
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 AM CDT WED SEP 15 2010

MNC023-067-151-150803-
/O.CAN.KMPX.SV.W.0257.000000T0000Z-100915T0815Z/
KANDIYOHI MN-SWIFT MN-CHIPPEWA MN-
254 AM CDT WED SEP 15 2010

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANDIYOHI COUNTY
IN CENTRAL MINNESOTA...AND EASTERN CHIPPEWA  AND SOUTHEASTERN SWIFT
COUNTIES IN WEST CENTRAL MINNESOTA IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4535 9523 4510 9496 4491 9556 4505 9571
TIME...MOT...LOC 0753Z 234DEG 29KT 4510 9532

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:43 AM CDT, 52 minutes earlier.

Area forecast discussion, Sep 15, 1:43 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 AM CDT WED SEP 15 2010

.DISCUSSION...

A COMPLEX OF SHRA/TSRA HAS DEVELOPED ACROSS EASTERN SD EARLY THIS
MORNING ALONG WITH SOME FRISKY TSRA THAT PRODUCED QUARTER SIZE
HAIL NEAR WATERTOWN SD ARND MIDNIGHT. REGIONAL VWP INDICATED THAT
WNDS WERE BEGINNING TO VEER TO THE S/SE ACROSS IA/SE SD AND SW MN.
E/SE WNDS WERE ACROSS E/SE MN WHICH INDICATED THAT STRONG
CONVERGENCE WAS DEVELOPING ACROSS WC AND SW MN. ALTHOUGH ELEVATED
CONVECTION WILL LIKELY CONTINUE TO DEVELOP NORTH/NE ACROSS CENTRAL
MN...BELIEVE THE MAIN ACTIVITY WILL LIKELY HOLD NEAR THE MN RIVER
VALLEY...NORTH TO I-94. THIS IS JUST SLIGHTLY FURTHER NORTH THAN
PREVIOUS MODELS INDICATED A FEW RUNS AGO. HOWEVER...OVERALL THE
MODELS CONTINUED TO ADVERTISE TWO WAVES OF SIGNIFICANT
PRECIPITATION MOVING ACROSS SOUTHERN/CENTRAL MN...AS WELL AS WEST
CENTRAL WISCONSIN THROUGH WEDNESDAY EVENING.

QPF AMTS WILL LIKELY BE ALTERED SLIGHTLY NORTH THEN PREVIOUSLY
INDICATED. HOWEVER...THIS IS BASED ON MODEL INTERPRETATION AND
SHORT TERM ANALYSIS REMAINS MORE FAVORABLE FOR AREAS ALONG THE MN
RIVER VALLEY. USING REGIONAL PROFILERS AND VWP WILL HOLD THE KEY
AS TO WHERE THE GREATEST LOW LEVEL CONVERGENCE AND PRECIPITATION
DEVELOPMENT IS EXPECTED OVER THE NEXT 6 TO 12 HRS.

MOST OF THE DEEP MOISTURE AND ENERGY SHOULD QUICKLY DEPART THE FA
BY 06Z/16...OR LATE WEDNESDAY EVENING. RESIDUAL MOISTURE AND
ASSOCIATED WRAP AROUND /TROWAL/ WILL LEAD TO SOME LINGERING
SHRA/DZ IN EC/SC MN AS WELL AS WC WISCONSIN AFT 06Z/16.

THE NEXT WEATHER SYSTEM WILL LIKELY BE MOISTURE STARVED DUE TO THE
CURRENT SYSTEM TAKING MOST OF THE HIGHER PRECIPIABLE WATER CONTENT
TO THE S/SE OF OUR FA. HOWEVER...THE WAA REGIME AND SFC CONVERGENCE
ALONG THE FRONTAL BOUNDARY LATE THURSDAY/FRIDAY WILL LEAD TO CHC
POPS. LATER SHIFTS CAN ADJUST BASED ON ENERGY AND ASSOCIATED
MOISTURE ADV/CONVERGENCE.

AS WITH PREVIOUSLY FORECAST DISCUSSIONS...AM STARTING TO GET MORE
CONCERNED WITH A MORE ACTIVE WEATHER PATTERN DEVELOPING DURING THE
LATTER PART OF THE WEEKEND...AND CONTINUING THRU EARLY NEXT WEEK.
THE UPPER RIDGE THAT HAS BEEN ADVERTISED TO STRENGTHEN ACROSS THE
NORTHERN PLAINS/UPPER MIDWEST THIS WEEKEND/EARLY NEXT WEEK HAS
BEEN TRENDING SLIGHTLY SOUTHWARD WITH A MORE ELONGATED/WEAKER
UPPER RIDGE CENTERED MORE ACROSS THE SOUTHERN PLAINS. THIS WOULD
KEEP THE BAROCLINIC BOUNDARY NEAR THE UPPER MIDWEST AND ALLOW MORE
MORE SHRA/TSRA. THIS PATTERN IS ALSO MAKING ANY TYPE OF CANADIAN
AIR MASS INTRUSION TO BE DOUBTFUL. ..JLT..

&&

.AVIATION.../06Z TAF ISSUANCE/

CONFIDENCE REMAINS HIGH FOR WEATHER CONDITIONS TO DETERIORATE DURING
THE PERIOD. A STRONG WEATHER SYSTEM WILL MOVE EAST OVER THE MIDWEST
WEDNESDAY AND WEDNESDAY NIGHT. MODELS ARE IN GENERAL AGREEMENT WITH
ONLY A TIMING ISSUE NOTED ON THE SHORT AND MEDIUM RANGE MODELS. THE
LATEST UPPER AIR ANALYSIS SHOWED SHRAS AND ISOLD TSRA DEVELOPING
NORTH OF THE MID LEVEL FRONTAL BOUNDARY AS LOW LEVEL JET STRENGTHEN
OVERNIGHT INTO DAYBREAK WEDNESDAY. A SURGE OF MOISTURE AND WARM
AIR...WILL CONTINUE TO OVERRIDE THE FRONTAL BOUNDARY INITIALLY WITH
BEST FORCING ASSOCIATE WITH THE UPPER LEVEL TROUGH.

SFC TROUGH AND UPPER LEVEL TROUGH SHOULD CONTINUE TO ADVANCE EAST
OVER THE NEXT 24 TO 30 HOURS AS SYSTEM MOVES OVER WESTERN MN WED
MRNG...AND OVER CENTRAL AND EASTERN MN DURING THE AFTERNOON. RAIN
AND ISOLD TSRA SHOULD ENGULF MUCH OF THE AREA. THE EXTENT OF THE
THUNDER CHANCES DURING THE DAY UNCERTAIN...THE BEST CHANCE OF
THUNDER WILL OCCUR DURING THE OVERNIGHT HOURS AND WEDNESDAY
MORNING.

CEILING HEIGHTS OVER SOUTHERN MN...WILL VARY BETWEEN 5000-9000 FEET
AGL...GRADUALLY LOWER TO MARGINAL/IFR CONDS IN RAIN WITH
VISIBILITIES LOWERING BTWN 3-5 MILES AND CEILINGS LOWERING BELOW
1000 FEET AGL. DON'T EXPECT MUCH IN THE WAY OF IMPROVEMENT THROUGH
MUCH OF THE EVENING/NIGHTTIME HOURS.  THE RAIN IS EXPECTED TO LET UP
TOMORROW NIGHT...HOWEVER WEATHER CONDS WILL REMAIN IFR OR LOW
MARGINAL VFR CONDITIONS.

KMSP...CURRENT FORECAST SEEM REASONABLE WITH THE TIMING OF THE
PRECIPITATION STARTING BETWEEN 500 AM AND 700 AM. THUS...THE
FORECAST CONFIDENCE REMAINS HIGH WITH WEATHER CONDS LOWERING DURING
THE OVERNIGHT AND WEDNESDAY MORNING. THERE COULD BE A FEW RUMBLES OF
THUNDER IN THE MORNING SHORTLY AFTER 700 AM...OTHERWISE RAIN SHOULD
BE THE PREDOMINANT WEATHER FEATURE WEDNESDAY AND WEDNESDAY NIGHT.
CONDS WILL BE SLOW TO IMPROVE...WITH A SLIGHT IMPROVEMENT BEFORE
DAYBREAK THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JVM
Hazardous weather outlook, Sep 14, 2:47 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT TUE SEP 14 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
247 PM CDT TUE SEP 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL AND
SOUTHERN MINNESOTA. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON-SEVERE...ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Local storm report, Sep 15, 2:27 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             MONTEVIDEO              44.95N 95.72W
09/15/2010  M0.75 INCH       CHIPPEWA           MN   TRAINED SPOTTER

&&

KME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:24 AM CDTSpecial Weather StatementMPXFaribault, Martin81 min
Sep 15, 4:59 PM CDTSpecial Weather StatementMPXNicollet46 min
Sep 15, 5:14 PM CDTSpecial Weather StatementMPXBlue Earth46 min
Sep 15, 5:21 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca39 min
Sep 15, 5:27 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet48 min
Sep 15, 5:43 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Waseca32 min
Sep 15, 5:49 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca41 min
Sep 15, 6:13 PM CDTTornado WarningMPXLe Sueur32 min
Sep 15, 6:18 PM CDTAreal Flood WarningMPXLac qui Parle3 hr
Sep 15, 6:52 PM CDTAreal Flood WarningMPXLac qui Parle, Yellow Medicine3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.